Alert archive / Washington / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Jun 6, 2009, 3:45 PM PDT for Adams County, Lincoln County, Whitman County, Washington. It was in force for 2 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2009, 3:45 PM PDT (22:45 UTC)
- Expired
- Jun 6, 2009, 5:45 PM PDT
- In force
- 2 hr
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adams County, WA, Lincoln County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 51 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 3:50 PM PDT | FLASH FLOOD | 5 Nw Sprague, WA | WATER COVERING PORTIONS OF HIGHWAY 23 BETWEEN MILE POSTS 48 AND 53. |
| Jun 6, 4:05 PM PDT | FLOOD | 5 Wnw Ewen, WA | MUD AND FIELD DEBRIS FLOWING ACROSS STATE HIGHWAY 23 |
| Jun 6, 4:09 PM PDT | FLOOD | 4 N Ewen, WA | WATER OVER THE ROAD AT ROCK LAKE RD AND GLORFIELD RD |
| Jun 6, 4:22 PM PDT | FLOOD | 1 Nne Colfax, WA | WATER AND MUD OVER NORTH PALOUSE RD NEAR THE GOLF COURSE |
| Jun 6, 5:09 PM PDT | FLOOD | 6 Sw St. John, WA | MUD AND DEBRIS ON LANCASTER RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KOTX 062245
FFWOTX
WAC001-043-075-070045-
/O.NEW.KOTX.FF.W.0001.090606T2245Z-090607T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
345 PM PDT SAT JUN 6 2009
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON...
EASTERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON...
NORTHERN WHITMAN COUNTY IN EASTERN WASHINGTON...
* UNTIL 545 PM PDT
* AT 339 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CRESTON...
HARRINGTON...SPRAGUE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. RAINFALL OF 2 TO 3 INCHES IS POSSIBLE
WITH THESE STORMS. THE HEAVIEST RAINFALL WILL BE BETWEEN WILBUR AND
HARRINGTON.
&&
LAT...LON 4689 11802 4777 11869 4778 11835 4737 11785
4726 11783 4726 11741 4688 11706
$$
RJ1 follow-up statement
000
WGUS76 KOTX 070043
FFSOTX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
543 PM PDT SAT JUN 6 2009
WAC001-043-075-070050-
/O.EXP.KOTX.FF.W.0001.000000T0000Z-090607T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITMAN WA-ADAMS WA-LINCOLN WA-
543 PM PDT SAT JUN 6 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM PDT FOR EASTERN
LINCOLN...NORTHEASTERN ADAMS AND NORTHERN WHITMAN COUNTIES...
THUNDERSTORMS AND HEAVY RAIN HAVE DIMINISHED GREATLY OVER THE AREA.
LINGERING SHOWERS WILL CONTINUE TO MOVE SOUTH AND END LATER THIS
EVENING.
LAT...LON 4689 11802 4777 11869 4778 11835 4737 11785
4726 11783 4726 11741 4688 11706
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 2:29 PM PDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 6, 2:29 PM PDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 229 PM PDT SAT JUN 6 2009 .SYNOPSIS... A WEATHER PATTERN MORE TYPICAL OF LATE SPRING WILL DOMINATE THE INLAND NORTHWEST THROUGH THE REMAINDER OF THE WEEKEND INTO THE FIRST PART OF THE WORK WEEK. DISTURBANCES TRACKING FROM NORTH TO SOUTH COMBINED WITH A PUSH OF COOLER AIR FROM SOUTHERN BRITISH COLUMBIA WILL USHER IN THE UNSETTLED WEATHER. SEASONABLY COOL CONDITIONS WITH OCCASIONAL WEAK WEATHER DISTURBANCES WILL CONTINUE FOR MUCH OF THE UPCOMING WORK WEEK. && .DISCUSSION...TONIGHT AND SUNDAY...A MID-LEVEL TROUGH WILL REMAIN CENTERED NEAR THE ALBERTA/SASKATCHEWAN BORDER...KEEPING THE INLAND NW UNDER A RELATIVELY UNSTABLE ATMOSPHERE AND NORTH TO NORTHWESTERLY FLOW. THE IMPULSE ROUNDING THE TROUGH THIS EVENING WILL PIVOT SOUTH AND EAST...AND WEAK SUBSIDENCE MOVES IN OVERNIGHT. THE SHOWER THREAT WILL RETREAT TO MAINLY THE SOUTHERN THIRD OF THE CWA AND WANE...BUT GUIDANCE CONTINUES TO SHOW A MIXTURE OF MIX AND HIGH LEVEL MOISTURE SPILLING THROUGH. SO SKIES WILL REMAIN PARTLY TO MOSTLY CLOUDY TONIGHT. ANOTHER WAVE PIVOTS AROUND THE TROUGH SUNDAY...APPROACHING THE NORTHERN CWA...WITH INCREASING MOISTURE WORKING WITH AFTERNOON INSTABILITY. THIS WILL BRING A RENEWED RISK FOR SHOWERS TO THE CASCADES THROUGH NORTHERN PANHANDLE...WITH AT LEAST A SLIGHT CHANCE FOR THUNDER. THE SOUTHEAST CWA WILL ALSO FIND A RISK FOR SHOWERS AGAIN...DUE TO LINGERING MOISTURE AND NWLY FLOW. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY UNDER NORMAL. /JCOTE SUNDAY NIGHT THROUGH TUESDAY...THE FORECAST AREA WILL REMAIN UNDER THE INFLUENCE OF THE EXPANSIVE AND SLUGGISH MID/UPPER LEVEL LOW THAT WILL INITIALLY STRADDLE THE ALBERTA/SASKATCHEWAN/NWRN MT BORDER REGION SUN NIGHT BEFORE IT ELONGATES AND SINKS SEWD BY TUESDAY. EMBEDDED SHORT- WAVES/ASSOCIATED VORT LOBES PINWHEELING AROUND THIS UNUSUALLY LARGE LOW PRESSURE SYSTEM WILL BE KEY PLAYERS ALTHOUGH THERE IS STILL A FAIR DEGREE OF UNCERTAINTY WITH RESPECT TO HOW FAR WEST AND SOUTH THESE FEATURES WILL EVENTUALLY PIVOT AROUND THE WESTERN PERIPHERY OF THE LOW. GENERALLY KEPT WITH A RATHER BROADBRUSH APPROACH TO THE POP/WX GRIDS...BUT PER PREVIOUS FORECAST TRENDS FAVORED THE NORTHEAST WA MOUNTAINS AND ID PANHANDLE WHICH WILL BE IN CLOSER PROXMITY TO ANY LARGE SCALE FORCING FOR LIFT ALTHOUGH IT WILL BE DIFFICULT TO COMPLETELY RULE OUT POPS EVEN ACROSS THE UPPER BASIN. ON MONDAY...WE MAY NEED TO EXPAND THE MENTION OF SHRA/TSRA ALONG THE EAST SLOPES OF THE CASCADES. THIS REGION WILL BE IN A FAVORABLE POSTIION RELATIVE TO A CYCLONICALLY CURVED UPPER LEVEL JET WHOSE AXIS WILL BE ORIETNED NW-SE ACROSS THE AREA. MID-LEVEL WARMING PROGGED ACROSS WESTERN AREAS ON TUESDAY SHOULD LIMIT OVER CONVECTIVE POTENTIAL COMPARED TO MONDAY...BUT STEEP 850-500 MB LAPSE RATES REMAIN IN PLACE ACROSS A MAJORITY AREA AND THAT COMBINED WITH FAVORABLE NWLY UPSLOPE FLOW SHOULD FAVOR THE BLUES AND CENTRAL IDAHO PANHANDLE FOR CONVECTION ON TUESDAY. A SLOW DAY TO DAY WARMING TREND INDICATED...WITH TEMPERATURES CLOSE TO SEASONAL BY TUESDAY. /JONES TUESDAY NIGHT THROUGH SATURDAY...THE LARGE SCALE PATTERN FOR NEXT WEEK IS ACTUALLY QUITE SIMILAR TO WHAT WE HAVE SEEN FOR THE PAST SEVERAL DAYS. AFTER THE COLD UPPER LOW CURRENTLY OVER OUR AREA KICKS OUT ON TUESDAY WE RETURN TO A WEAK WESTERN U.S. TROUGH AND WEAK RIDGING OVER WESTERN CANADA...LEAVING THE PAC NW IS VERY WEAK SPLIT FLOW. INSTABILITY INITIALLY IS FAIRLY LIMITED ON WEDNESDAY. BUT AS TEMPERATURES WARM A LITTLE EACH DAY THE INSTABILITY OVER THE MOUNTAINS INCREASES. THIS SHOULD BE GOOD ENOUGH FOR SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS /INCLUDING THE CASCADES/ DURING THE AFTERNOON AND EVENING HOURS. UNDER SUCH A WEAK FLOW PATTERN THERE WILL BE VERY LITTLE VERTICAL WIND SHEAR TO WORK WITH. AS SUCH THE MAJORITY OF THIS CONVECTION SHOULD NOT BE SEVERE. BY THE END OF THE WEEK THE MODELS IN GENERAL AGREE ON TAKING A WEAK WAVE FROM THE PACIFIC AND DROPPING IT INTO THE WESTERN US TROUGH. THIS IS SIMILAR TO THE WEATHER PATTERN EARLIER THIS WEEK WHERE A CLOSED LOW SAT OFF THE CALIFORNIA COAST FOR 3 DAYS BRINGING CONSIDERABLE CONVECTION TO THE SOUTH OF OUR FORECAST AREA. THERE IS ONE BIG DIFFERENCE THOUGH. THIS PAST WEEK THERE WAS STRONG HIGH PRESSURE OVER WESTERN CANADA WHICH BROUGHT DRY NORTHEASTERLY WINDS TO OUR AREA FOR 3 DAYS. THIS SQUELCHED ANY CHANCE FOR CONVECTION EXCEPT IN THE EXTREME SOUTHERN ZONES /I.E. LEWISTON AREA/. BUT IN THE UPCOMING FORECAST THE LOW LEVEL PRESSURE GRADIENT IS MUCH DIFFERENT SO THERE DOESNT APPEAR TO BE MUCH CHANCE OF A REPEAT OF THE STRONG DRY NORTHEASTERLY FLOW. AS SUCH WE LOOK TO BE IN A MUCH MORE FAVORABLE PATTERN FOR CONVECTION. ULTIMATELY THE AMOUNT OF CONVECTION WILL LIKELY DEPEND ON JUST HOW MUCH THE PACIFIC WAVE DIGS INTO THE WESTERN U.S. TROUGH. IF IT DIGS MORE THAN THE CURRENT MODEL FORECAST WE COULD GET SKUNKED. MODEL WIND SHEAR STILL ISNT VERY IMPRESSIVE FOR THE END OF THE WEEK BUT THE MODELS DO SUGGEST THE POTENTIAL FOR A MINOR SHORT WAVE IN THE SOUTHERLY FLOW AHEAD OF THE TROUGH WHICH WOULD HELP TO ORGANIZE THE CONVECTION AND LEAD TO A BETTER CHANCE OF SEVERE THUNDERSTORMS FOR FRIDAY OR SATURDAY. RJ && .AVIATION... PRIMARILY VFR CONDITIONS AT ALL TAF SITES THROUGH 18Z SUNDAY. SCATTERED SHOWERS WILL REMAIN A THREAT OVER PARTS OF THE SOUTHERN TAF SITES...FROM KEAT TO KLWS. COVERAGE IS EXPECTED TO INCREASE OVER THE KPUW/KLWS THROUGH THE AFTERNOON AND LCL MVFR CIGS ARE POSSIBLE. MORE WIDELY SCATTERED TO ISOLATED SHOWERS WILL BE FOUND OVER THE NORTHEAST TAF SITES. MOST AREAS WILL SEE AT LEAST A RISK FOR THUNDER...THOUGH THE CHANCE THAT ONE THUNDERSTORM CELL WILL CROSS AT TAF SITE IS SLIGHT. PRECIPITATION WINDS DOWN TONIGHT...WITH A CONTINUED MIX OF MID AND HIGH CLOUDS. LOOK FOR BREEZY CONDITIONS SATURDAY AFTERNOON...DECREASING INTO THIS EVENING. /JCOTE && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 44 68 43 72 49 74 / 20 20 20 20 20 20 COEUR DALENE 41 65 42 69 47 73 / 20 20 30 20 30 30 PULLMAN 39 67 43 69 44 73 / 30 20 20 20 20 20 LEWISTON 46 74 50 75 52 79 / 40 20 20 20 20 20 COLVILLE 41 70 41 74 45 77 / 10 20 30 30 30 20 SANDPOINT 38 63 39 67 43 71 / 10 20 30 30 30 30 KELLOGG 38 63 42 67 46 71 / 40 20 30 30 40 40 MOSES LAKE 48 74 48 78 52 82 / 20 10 10 10 10 10 WENATCHEE 52 73 54 77 56 82 / 20 10 0 10 10 10 OMAK 46 74 46 77 49 81 / 10 10 10 10 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
Hazardous weather outlook, Jun 6, 5:53 AM PDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 553 AM PDT SAT JUN 6 2009 IDZ001>004-026-027-WAZ031>038-041>044-071300- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 553 AM PDT SAT JUN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 5:19 PM PDT | Special Weather Statement | OTX | Pend Oreille | 41 min |
| Jun 6, 2:24 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln, Spokane | 66 min |
| Jun 6, 2:55 PM PDT | Severe Thunderstorm Warning | OTX | Adams, Whitman | 52 min |
Nearby
Flash Flood Warnings in Washington, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.